Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

153 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Hemoglobin level low. Stopped chemo. Survival? Will there be cardiac arrest?

My Father s hemoglobin level was 8.2 at last Drs visit. we are choosing to stop all chemo treatments and I would like to know, how long can a person survive with this level and how fast it can go down from here and what happens when it goes lower? Will a heart attack be the most likely to happen or do other organs shut down first. He started out with skin cancer and then it has spread to his brain. He falls down like a rag doll at any given moment. How low does the level get before we know he is close to the end? If we start Hospice care I, believe they don t administer any shots to boost it so, what can we expect? Please, be frank and I thank you for your input and time. Sincerely, Wendy
Fri, 6 Sep 2013
Report Abuse
Question is related to
Diseases and Conditions ,   ,   ,  
Medical Topics ,  
Oncologist 's  Response
Hemoglobin (Hgb) is the major substance in red blood cells, and its level indicates the blood's ability to carry oxygen throughout the body. Studies have shown that low hemoglobin, which may result in anemia, is more common among patients with heart failure than it is among people in the general population. As many as 25 percent to 60 percent of heart failure patients have anemia, defined as hemoglobin less than 12 grams/deciliter in women and 13g/dL in men. Studies have shown that if you have anemia and heart failure, your risk of death and complications are increased appreciably with as much as 30 percent to 60 percent additional risk of death and hospitalization from heart failure.
When hemoglobin is below 8 g/dl, death is not far from occurring thus a transfusion is required.
I suggest your father takes 2 unit of packed red blood cell transfusion immediately as his heamoglobin is already 8.2 g/dl so it is maintained above 8 g/dl.
1 unit PRBC transfusion increases haemoglobin level by 1 g/dl.

Regards and take care
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Dear Dr This is regarding my son, my son ( 4 years old) had cardiac arrest 7 months before and revived after 20mins, blood circulation to brain is delayed and there was no movements from him, half hour before this cardiac arrest he was diagnosed as having first rate heart block in a clinic with holter device but doctor advised not to have pacemaker at this age(conduction system block), but on the way home, he was sounding in different way and not breathing properly we rushed to the hospital which took 20mins. During his hospitalization it was misdiagnosed as myocarditis as he was having fever, as drugs elevated to control the fever and irregular heart rhythm, the movements which he had after revival also stopped on the third day of hospitalization. CT Scan for brain conducted (27/04/13) which is attached with date and concluded global cerebral and cerebellar ischaemia (except for superior cerebellar hemisphere) with diffuse brain edema. Later Doctors in the hospital said since the blood pressure has dropped, there is no chance of recovery, he may not be alive once he is out of ventilator, after two days, we agreed to take him home for his last rights. On the way to home he started breathing of his own, we admitted him in another hospital. With Same CT scan report, doctors said chance of survival is negligible, We went for alternative medicine with ayurvedic, my son heart rate increased with smaller counts ( before - during sleep 40bpm, during wake up 50bpm, after ayurvedic medicine during sleep 55bpm, during wake up 65 to 75bpm), During this stage an MRI was conducted on 02/05/13, reports attached with date as name. As doctor said survival chance is negligible we went for alternative medication. We continued ayurvedic medicine where he opened his eyes, there is eye ball movement but no vision, there is hand moment and slow leg moment, turning his head but not controlled movements. he is responding by crying for all pain stimulus given by physiotherapists but not locating the pain. We have conducted an MRI (22/06/13) which is also attached for your perusal. After this MRI, his heart rate again dropped and his movements too, it was informed to the ayurvedic doctor and he gave medicines which we continued. Now again heart rate has improved a bit and his movements too. Current status is only he is having hearing ability that too he respond only by blinking his eyes and by crying. We seek your suggestion in this regard about the brain cell development. Currently we dont take any allopathic medicine or ayurvedic medicine, we are trying with alternative varmam and acu touch theraphy. Though there is slow progress, like his hands are not tight(stiff), swallowing orally. sometimes when there is a object near to his eyes, he reacting by lifting his hand to small level from ground but most of the time he doesnt. During his sleep all the time we noticed his tongue shivers. We await for your response. - Note: i couldnt attach the MRI scan reports, need your email id to attach.... My email id is YYYY@YYYY , hope will contact us at the earliest.

doctor1 MD

Hi, My Dad had a low pumping problem in the heart , is it really dangerous? he was having 39% while joine the hospital and after it got reduced to 25% and doctor suggested for a ballon treatment. We said yes for the balloon treatment, after the balloon treatment for 34 hrs, they removed the balloon. But my Dad died on the net day morning 4AM, he was talking normally and the heart beat was showing 114 and saturation is showing 94. 1 min before he dies also he spoke to us normally. He got suddenly breathing problem and saturation was showing blank value and he was trying to vomit and his body became stiff and he died. We are not aware what exactly reason for my Dad s death. He is having sugar and BP. Pls reply, we are very sad eventhough we had money we are not able to save my Dad.

doctor1 MD

I am 76 yrs old and have AF . I am alergic to morphine....cardiac arrest. I am taking the new blood thinner, Pradaxa 110mg., Metoprolol Tart 50mg(1/2 night and am), Lanoxin-PG 62.5 1pm/1am, Frusemide 20mg per day, Micardis Plus 80/12.5, Panadol Osteo 665mg 6 per day plus Caltrate, Glucosmine Have Osteo Arthritis, serious low back (*but can t operate). Had Knee surgery 8 weeks ago. GP now finds my Liver has been failing over the last 12 months. Had a bad fall on my cocktis. Took Pannadol as well. Following knee surgery bled internally and very painfull. (wrong advise given about when I should have stopped taking this drug before op. Suffering pain for the last 12 months I took Panadol when needed as well as Panadol Osteo. More after surgery. Standfs to reason that this could have damaged my liver, but I am worried about Pradaxa or other drugs I am taking. Thinking of going back onto the Warfaran. Please advise. Maxine Johnston

Recent questions on  Hemoglobin

doctor1 MD

My 16 year old daughter has periods lasting for 8-9 days, heavy for 3 days. Menache at the age of 11.5 years. Initially periods used to be delayed and lasting very long and heavy. now cycle is regular for last 1 year. her hemoglobin is 8.9 gm%. This time LMP was 10th April, and lasted till 19th April. Started mild spotting again on 25th April and still continuing. USG pelvis shows bilateral PCOD. She is very thin built.

doctor1 MD

hi doc i am a 29 years old boy and a heart patient. my doc suggest me to rating blood when my hemoglobin goes up 15 .now i take folic acid daily 1(5 mg). after one month when i test my blood i found my hemoglobin 15.7.is folic acid causes increasing hemoglobin

doctor1 MD

I am 28 years old female. i have long standing suffering with heavy joint pains and swellings. Recently i came to know my ASO titer is 486. I have finished all the relative tests which includes Thyroid, Echo Cardiography, Hemoglobin %. All these tests are normal. What is the best medication to get ASO titer normal.

doctor1 MD

Hi, I am Satendra 28 year old. before one month ago my hemoglobin level is low as per hematology report. then I have used Dexorenge syrup. then hemoglobin level is now normal. I want to know that, Will there be any side effects on prolonged use of this syrup. pls suggest the same.

doctor1 MD

A co-worker was fine one minute..then suddenly said she didn't feel well. Moments later, she passed out for a minute or two. We shook her awake and she simultaneously vomited blood clots and spoiled her pants. She turned completely white - almost...

doctor1 MD

Do you think at ESA therapy is a good option for a 90 yo male with CKD stage 3A? RBC count is 2.91; HGB 9.9; HCT 29.1; platelet count 104; GFR est non-AA 58; Micralb/Crea ratio (ug/mg creat) 59.0; Pt is always cold , extremely fatigued-sleeps 15...

doctor1 MD

Hi doctor My age is 32 years and weight 55kg, from last 3-4 months im feeling so much of weekness and always feel like sleeping. Even if i sleep early i dont feel like getting up early in the morning. Im usually a hard working women stretch...